Some of my geriatric patients are frail and others robust. Most have been on acid blockers for years. Can they be weaned off these medications without causing a reflux flare? — Paula J. Sumner, MSN, CS, FNP-BC, Pittsboro, N.C.

Proton pump inhibitors (PPIs) and histamine (H2) blockers were only ever tested — and indicated — for short-term use. Unfortunately, both cause a common adverse effect of rebound hypersecretion of acid, leading to increased acid reflux symptoms as patients try to discontinue use.

A study recently performed in the Netherlands put patients who were symptom-free on PPIs for six weeks. At the end of the study, every participant had symptoms of gastroesophageal reflux disease (Gastroenterology. 2009;137:80-87).

Fortunately, there is hope. Patients can confidently wean themselves off of PPIs and H2 blockers by decreasing frequency of dosing while treating symptomatically with such antacids as Mylanta or Tums. Another recent study demonstrated relief with chewing mint gum, which increases peristalsis and moves the acid through the gut (J Dent Res. 2005;84:1062-1065). Discontinue PPIs whenever possible, as they can lead to decreased absorption of such important nutrients as vitamin B12 and are associated with increased risk of fracture. However, there are patients that require long-term PPI therapy, such as those with large hiatal hernias. — Rebecca H. Bryan, APRN, CNP (155-2)